Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


stomach problems/ HIV ?
Jun 7, 2003

Hello, I wrote some time ago about about some stomach problem that are still going on.

I'm an otherwise healthy guy who found out my HIV status in August of 1992. I've never been on meds and my t-cells have slowly fallen over the years with my current tcells being 329 21Viral load 358. My viral load has never been over 2000, t-cells never under 300 and my current 20 the lowest its ever been. About 3 months ago I was on a plane returning from a San Diego trip when suddenly I got really sick with nausea, chills, and diarrheah. I thought I got food poisoning or a bad stomach virus while I was out there but it took weeks before the symptoms were bearable enough for me to get out of bed. I went to the doctor and because I was dehydrated and still feeling sick my doctor put me in the hospital. While I was there I had every state of the art test done. stool samples, colonoscopy, endoscope, ultrasound and a few other tests and everything came back normal except gastritis and imflammation that they did several biopsies on and all came back normal. Here it is 3 months later and I'm still having bad nausea, bloating, gas, occasional diahrea and sometimes I feel like i'm going to throw up. I'm not nearly as sick as I was 3 months but its really interfering in my life and i'm scared that its something thats not going to go. I'm also getting really depressed and not leaving the house much.

At my last visit with my doc said that since they can't find anything that maybe it's HIV and wants to start me on medications, when at first he thought it had nothing to do with HIV because my t-cells were too high. My questions are: Could I have some kind of parasite that they didn't catch on the stool sample (are they 100 accurate.) With my stomach still sick, what HIV meds can I start that won't make my stomach ever worse (if thats possible!) Are stomach problems like this common in people who are experiencing their first symptoms from HIV?

Thanks so much,

:( in Chicago

Response from Dr. Holodniy

From your brief history, it sounds like an acute event, such as an acute infectious gastroenteritis, is what was going on. It also sounds like they gave you a very good diagnostic workup without a cause. Most infectious causes for symptoms such as yours reveal themselves through culture or biopsy. Sometimes we have to go back and do the workup again. Given the duration of HIV infection and your CD4 count and viral load, your symptoms seem very unusual for HIV alone to be causing them.



Previous
How fast does it progress w/out meds?
Next
AIDS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement